May 10, 2022 Family message

Dear Mukilteo School District families,

A few months before the pandemic began, we shared with families about the dangers of Fentanyl in response to several King County teens who died because of taking fentanyl-laced pills. These deaths were due to counterfeit opioid pills and powders that the young people did not know were laced with fentanyl. Sadly, those overdoses, often accidental, have increased nationwide, especially in our community’s young people. This trend has spurred the first-ever National Fentanyl Awareness Day today, May 10.

 

We encourage families to start or continue conversations with their children so they know the dangers of fentanyl and other drugs, prescription and non-prescription. Partnership for Drug-Free Kids has helpful resources for talking with children at different ages, from young children through adults. The Song for Charlie website has current data, healthy coping skills, and advocacy resources.

 

We hope efforts of prevention, including talking about these dangers, will help keep our young people safer. We’ll send a similar email to students in grades 8-12, but you can help encourage them to check their district email for the message. The information may help save their life or that of a friend.

 

What is fentanyl?

Fentanyl is a powerful synthetic opioid drug that is 50 to 100 times more powerful than other opioids. Fentanyl is often added to street drugs such as fake pills and white powder. Fentanyl and other opioids cause overdose by slowing breathing and can eventually cause death.

 

Where has fentanyl shown up locally?

  • In our area, fentanyl is most seen in blue, greenish, or pale colored counterfeit pills. There may be other colors. These pills may be marked as “M30” and sometimes as “K9,” “215,” and “v48.” Fentanyl may also be in white powders.
  • Oxycodone pills that are sold on the street or online are likely to contain fentanyl.
  • You can’t smell or taste fentanyl. You can’t tell if there’s fentanyl in the pills by looking at them.
  • The amount of fentanyl can vary between pills, even within the same batch. While a single pill might get a person high without killing them, another pill could be fatal.
  •  

What to do to prevent fatal overdoses:

  • Know the signs of an overdose or excessive opioid use. Someone may be overdosing if they:
    • Won’t wake up or it’s difficult to awaken them
    • Have slow or no breathing
    • Have pale, ashy, cool skin
    • Have blue lips or fingernails
    • Abnormal snoring pattern (e.g., unusually loud)
    • Extreme drowsiness
  • If you witness an overdose, call 9-1-1 right away. Washington State’s Good Samaritan law will protect you and the person who is overdosing from drug possession charges.
  • Give naloxone (Narcan), a nasal spray that counteracts the life-threatening effects of an opioid overdose. Find out where you can get Narcan at stopoverdose.org.
  • Get rid of unused or expired medications. Find a drop-box near you: www.medicinereturn.org or text MEDS to 667873.
  • If you think someone is overdosing, do not let them fall back asleep.

 

Treatment

For individual and family support, Hope Soldiers is local organization helping people find freedom from addiction and mental health struggles. The Washington Recovery Help Line also offers free, confidential support 24 hours a day at 1-866-789-1511. If you or someone you know is struggling with substance use, please reach out for help.

More resources and information about substance use disorder are available at www.snohomishoverdoseprevention.com. This website and accompanying social media accounts were developed to be a one-stop shop for resources. Whether trying to understand the problem, prevent addiction, or save a life, this is a place to find information for that first next step.

Sincerely,

Mukilteo School District